To the Editor.
—In the August 1985 issue of the Archives, Blom et al1 reported a case of carbimazole-induced intrahepatic cholestasis and stated that this condition has been reported on only three previous occasions.2-4 We have found two additional reports5,6 on cholestatic effects of carbimazole, probably because carbimazole is mainly used in Europe, as is methimazole in the United States. In this report, we describe a case of cholestatic hepatitis induced by carbimazole.
Report of a Case.
—Our patient was a 45-year-old woman with a toxic thyroid nodule. Carbimazole therapy, 20 mg/d, was started before thyroidectomy. Ten days later, jaundice developed. Physical examination revealed hepatomegaly (2 cm below the costal margin) and laboratory evaluation disclosed the following values: total bilirubin, 1.8 mg/dL (30.78 μmol/L (conjugated, 0.8 mg/dL [13.68 μmol/L]); alkaline phosphatase, 241 IU/L (normal, 30 to 140 IU/L; γ-glutamyltransferase, 157 IU/L (normal, 12 to 25 IU/L); aspartate
Aynsa C, de Otazu RD, Cia JM. Carbimazole-Induced Cholestatic Hepatitis. Arch Intern Med. 1986;146(7):1455. doi:10.1001/archinte.1986.00360190247047
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: